Washington, 2009

Hail in Washington, July 23, 2009

July 23, 2009 · NWS OTX · 1 event in 1 county or zone

Nickel size hail fell from a strong thunderstorm eight miles southeast of Northport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Nickel size hail fell from a strong thunderstorm eight miles southeast of Northport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 23, 8:03 PM PST, 1 minute earlier.

Area forecast discussion, Jul 23, 8:03 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
903 PM PDT THU JUL 23 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE WILL SLOWLY CROSS THE REGION TONIGHT
AND FRIDAY WITH SCATTERED THUNDERSTORMS ESPECIALLY NORTH OF THE
COLUMBIA BASIN. LINGERING BUT DECREASING THUNDERSTORMS WILL
CONTINUE THROUGH SATURDAY. A HOT UPPER LEVEL RIDGE WILL REBOUND
BY SUNDAY WITH VERY HOT AND DRY WEATHER RETURNING NEXT WEEK.

&&

.DISCUSSION...
REST OF TONIGHT...FORECAST UPDATE SENT TO ADJUST PRECIPITATION
COVERAGE AND CLOUD COVER AGAIN BASED ON RADAR/SATELLITE
TRENDS...AND NEWEST MODELS.

THE UPPER LOW IS NOW MOVING ACROSS THE CASCADES. THE CENTER IS
STILL ON TRACK TO MOVE TOWARD NE WA...JUST WEST OF COLVILLE BY
FRIDAY. MORNING SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
OVER THE FAR NORTHEAST CASCADES TO NORTHEAST PEND OREILLE COUNTY.
WITH THE UPPER LOW TRACK EAST TONIGHT THERE STILL REMAINS A
RISK FOR ISOLATED TO SCATTERED SHOWERS AND STORMS NORTH OF I-90
THROUGH THE NIGHT.

SOME ACCUS WAS ALSO NOTED NEAR THE L-C VALLEY HEADING TOWARD THE
NORTHEAST. HOWEVER NEWEST GUIDANCE IS SHOWING LESS ELEVATED
INSTABILITY HERE OVERNIGHT IN GENERAL. SO PRECIPITATION CHANCES
WERE REDUCED TO ISOLATED OVER THE CENTRAL PANHANDLE.

MINOR ADJUSTMENTS MADE TO WINDS AND OVERNIGHT LOWS. OVERNIGHT LOWS
ARE EXPECTED TO BE SLIGHTLY COOLER TONIGHT...AS COMPARED TO LAST
NIGHT. /JCOTE

&&

.AVIATION...
AN UPPER LOW CENTER WILL ENTER THE REGION AND STALL OVER THE
ERN WASHINGTON DURING THE NEXT 24 HOURS. THIS DISTURBANCE WILL
PROMOTE SCT THUNDERSTORMS THIS EVENING AND AGAIN AFTER 18Z
FRIDAY...MAINLY OF I-90. DURING THE OVERNIGHT HOURS AND EARLY
MORNING THE THUNDERSTORMS WILL BE MORE ISOLD...BUT STILL PRESENT
OVER THE MTNS NORTH OF THE COLUMBIA BASIN. TAF SITES MOST LIKELY
TO BE IMPACTED BY THESE SCT AFTERNOON/EVENING STORMS WILL BE
KGEG/KSFF/KCOE...WITH SMALLER BUT STILL DISCERNIBLE RISK AT KEAT
AND KPUW. /FUGAZZI.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        60  87  62  88  64  95 /  20  30  30  20  20  10
COEUR DALENE  55  87  58  89  61  94 /  20  30  30  20  20  20
PULLMAN        52  87  56  86  57  93 /  10  20  20  20  20  10
LEWISTON       63  94  65  95  67  99 /  10  10  10  10  10  10
COLVILLE       56  88  56  92  59  98 /  30  40  40  30  20  20
SANDPOINT      50  86  55  91  55  91 /  20  40  30  20  20  20
KELLOGG        62  86  59  87  60  90 /  20  30  30  20  20  20
MOSES LAKE     62  88  62  96  66  99 /  10   0   0   0   0   0
WENATCHEE      68  90  68  97  70 101 /  10  10  10  10  10   0
OMAK           59  90  62  96  64 103 /  50  20  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

WA...RED FLAG WARNING UNTIL 5 AM PDT FRIDAY FOR NORTHEAST MOUNTAINS...
     OKANOGAN HIGHLANDS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY.

&&
Hazardous weather outlook, Jul 23, 5:30 AM PST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT THU JUL 23 2009

IDZ001-002-004-WAZ036>038-041>044-241330-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COMPACT UPPER LEVEL LOW WILL MOVE INTO THE PACIFIC
NORTHWEST RESULTING IN SCATTERED THUNDERSTORMS ACROSS NORTHERN WASHINGTON
AND THE NORTHERN IDAHO PANHANDLE TODAY AND THIS EVENING. THE
INCOMING TROUGH WILL GENERATE STRONG THUNDERSTORMS CAPABLE OF
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY ERRATIC
WINDS...AND HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREATS BEING
DAMAGING WINDS...AND TO A LESSER EXTENT...LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

IDZ003-026-027-WAZ031>035-241330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
630 AM PDT THU JUL 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

NEUMAN

The radar

The Spokane radar (KOTX), 130 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stevens

When
July 23, 8:04 PM PST to 8:10 PM PST
Where
Stevens County, 4.13 mi SSW of Leadpoint
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.850, -117.630

In addition to the nickel size hail, 0.48 inches of rain also fell in 27 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176881.